Alert archive / Maryland / Flash Flood Warnings in 2013

Flash Flood Warning 71, NWS Baltimore/Washington

July 20, 2013Howard County, Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 20, 2013, 9:06 PM EDT for Howard County, Montgomery County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2013, 9:06 PM EDT (01:06 UTC)
Expired
Jul 21, 2013, 12:00 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Howard County, MD, Montgomery County, MD

The radar

The Sterling radar (KLWX), 44 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2416 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2416 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:13 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 20, 7:13 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
713 PM EDT SAT JUL 20 2013

.SYNOPSIS...
A COLD FRONT OVER NORTHERN NEW YORK STATE WILL TRACK INTO PENNSYLVANIA
BEFORE STALLING NEAR THE MASON DIXON LINE SUNDAY. THE BOUNDARY
WILL TRACK NORTH AS A WARM FRONT EARLY NEXT WEEK. A STRONGER COLD
FRONT WILL APPROACH FROM THE WEST WEDNESDAY BEFORE PASSING THROUGH
THURSDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
SEVERE TSTM WATCH HAS BEEN CANCELLED FOR MOST OF THE FORECAST
AREA. WATCH REMAINS IN EFFECT FOR THE SOUTHERN TIER
COUNTIES...WHERE TSTM ACTIVITY CONTINUES EARLY THIS EVENING. MAIN
THREATS IN THE WATCH AREA CONTINUE TO BE DAMAGING WINDS AND LARGE HAIL.

HEAT INDICES HAVE DROPPED BELOW 105 ACROSS THE BALTIMORE AND
WASHINGTON DC METRO AREAS...SO HEAT ADVISORY HAS BEEN DROPPED.

THE COLD FRONT WILL DROP SOUTH TOWARD OUR AREA LATE TONIGHT WHILE
A SURFACE TROUGH REMAINS OVERHEAD. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE OVERNIGHT. WARM AND HUMID CONDITIONS
WILL CONTINUE.

BNDRY WL DRAW CLOSER TO THE RGN TNGT PROVIDING MORE CHCS FOR
RW/TRW. IT IS SUSPECTED THAT THE STRING OF 80+ LOW TEMPS AT DCA
(SEE CLI SXN BLO) WL FINALLY COME TO AN END TNGT.

&&

.SHORT TERM /SUNDAY NIGHT/...
THE COLD FRONT WILL STALL OUT NEAR THE MD/PA BORDER SUNDAY. MAX TEMPS
WILL RANGE FROM THE 70S IN THE MOUNTAINS TO THE UPPER 80S AND
LOWER 90S NEAR WASHINGTON AND BALTIMORE. THE BEST CHANCE FOR
CONVECTION WILL BE ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE
CWA AHEAD OF THE BOUNDARY. ANY THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH
GUSTY WINDS AND HAIL.

THE FRONT WILL WAVER OVER THE AREA LATE SUNDAY NIGHT. A FEW
SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT AHEAD OF THIS
BOUNDARY. WARM AND HUMID CONDITIONS WILL CONTINUE FOR MOST AREAS
AHEAD OF THE BOUNDARY...BUT IT MAY TURN OUT A BIT MORE COMFORTABLE
ACROSS NORTHERN MARYLAND INTO THE POTOMAC HIGHLANDS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
LTST GDNC SUGGESTS THAT THE H5 L/WV TROF AXIS MAKES A RETURN THE ERN
SEABOARD OF THE CONUS DURING THE XTND PD. SUSPECT THAT THE
STALLED BNDRY WL START TO NUDGE NWD AGN MON-MON NGT IN RESPONSE TO
A S/WV CROSSING THE GRTLKS. AMPLE MSTR /PWAT AOA 2 INCHES/ AND MDT
INSTBY WL BE PRESENT DURING THIS PD...BUT ONCE AGN WL BE
CHALLENGED BY AVAILABLE SHEAR. PTNL EXISTS FOR SHRA AT ABT ANY
TIME...BUT WL KEY ON DAYTIME HEATING FOR THE HIEST POPS /50-60
PCT/. WL DRAG THAT ZONE NWD THRU THE EVNG. HVY RAINERS WL BE THE
BIGGEST THREAT.

IF THERE/S A DAY WHEN THE FNT WONT BE OVHD...TUE WUD BE THAT DAY.
BUT...GFS/ECMWF BOTH LEAVE A TROF AXIS ACRS CWFA INSTEAD. SO IN THE
END...CONCERNS WUD BE ABT THE SAME...AS THERE WL BE A FOCUSING
MECHANISM FOR DIURNAL TSRA. PWAT MAY BE A LTL BIT LESS...BUT AT
1.5-1.75 INCHES...STILL CUD HV SOME GOOD RAFL RATES.

A DP LOPRES CENTER WRAPS UP IN QUEBEC WED-THU...PUSHING A POCKET OF
COOLER AIR ACRS THE GRTLKS TWD THE MID ATLC. THE SUBSEQUENT CDFNT
APPRCHS WED AND ENTERS CWFA THU. /LTST ECMWF MAY BE A LTL
QUICKER./ AT THIS STAGE...GDNC ATTEMPTING TO SEND THIS CDFNT THRU
CWFA...BUT THE SAME CUD BE SAID AT THE BGNG OF THIS PAST WK...
WHICH ISNT TURNING OUT SO WELL. NONETHELESS...FCST WL REFLECT
DAILY TSRA CHCS AS LONG AS THE WARM UNSTBL AMS RESIDES NEARBY. IF
FROPA INDEED OCCURS...MAY HV A COOLER/DRY WKND...AND PERHAPS EVEN
FRI. TIL THEN...MAXT NEAR CLIMO AND MIN-T FLLWG LEAD OF DEWPTS IN
THE MID 60S-MID 70S.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
VFR CONDS OUTSIDE OF POSSIBLE SHOWERS AND TSTMS. NO ACTIVITY IN
VCNTY OF DC METRO TERMINALS AS OF 22Z...BUT POTENTIAL EXISTS FOR
TSTMS TO DVLP THIS EVENING. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY
HEAVY RAINFALL. SOUTHWEST WINDS WILL GUST 10 TO 20 KNOTS.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE TONIGHT THROUGH
SUNDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SUNDAY
AFTERNOON AND EVENING ACROSS THE CENTRAL AND SOUTHERN TERMINALS.
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH GUSTY
WINDS AND HAIL.

WHILE THE AFTN-EVE HRS WUD BE FAVORED...TSRA CUD DVLP AT JUST ABT
ANYTIME MON-TUE. MVFR-IFR FLGT RESTRICTIONS PSBL W/IN ANY STORM.
OUTSIDE OF THAT...DAYTIME CIGS SHUD BE ABV 3000 FT THRUT. ELY MRNG
FOG ALSO PSBL OUTSIDE OF TSRA...BUT LOCATION/INTENSITY WL DEPEND ON
PTTN OF PCPN THE NGT BEFORE.

&&

.MARINE...
SMALL CRAFT ADVISORY EXPIRED AT 6PM. GUSTS TO AROUND 15KTS
EXPECTED THIS EVENING. SCATTERED THUNDERSTORMS MAY ALSO PRODUCE
LOCALLY HIGHER GUSTS.

AN APPROACHING COLD FRONT WILL BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS TODAY THROUGH SUNDAY NIGHT. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND EVENING...AND AGAIN
SUNDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL
TO PRODUCE GUSTY WINDS AND HAIL ALONG WITH LOCALLY HEAVY DOWNPOURS
THAT COULD BRIEFLY REDUCE VSBYS.

LGT...GNLY SLY...FLOW MON-TUE. WL HV SCT-NMRS TSRA...POTENTIALLY
REQUIRING MARINE WRNGS DUE TO LCLLY HIER WINDS/WAVES.

&&

.CLIMATE...
DC HAS NOW TIED THE RECORD FOR THE NUMBER OF CONSECUTIVE DAYS
WITH OF LOW TEMP OF 80 DEGS OR HIGHER. THIS MRNG'S LOW AT DCA WAS
80 SO THE RECORD MAY BE BKN...ALTHO ON THE 4 DAYS IN JUL 2011 -
THE PRVS RECORD HOLDER...THE AVG LOW TEMP WAS 2.5 DEGS HIGHER.

WATER TEMP ON PTMC AT LTL FALLS - 88 DEGS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 20, 8:05 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
805 PM EDT SAT JUL 20 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
211215-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
805 PM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR AREAS
SOUTH OF WASHINGTON DC.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER
FROM COBB ISLAND TO SMITH POINT...CHESAPEAKE BAY FROM DRUM POINT TO
SMITH POINT...AND TANGIER SOUND UNTIL 2 AM.

A COLD FRONT WILL APPROACH THE AREA TONIGHT...PRODUCING NUMEROUS
THUNDERSTORMS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL REMAIN LIKELY ON SUNDAY AND MONDAY. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALLY DAMAGING
WINDS SUNDAY. THE THREAT OF HEAVY RAINFALL WILL CONTINUE INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-211215-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
805 PM EDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR PORTIONS
OF THE AREA.

A COLD FRONT WILL APPROACH THE AREA TONIGHT...PRODUCING NUMEROUS
THUNDERSTORMS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL REMAIN LIKELY ON SUNDAY AND MONDAY. A FEW OF THESE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALLY DAMAGING
WINDS SUNDAY. THE THREAT OF HEAVY RAINFALL WILL CONTINUE INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT.

In the hours before

Local storm report, Jul 20, 4:37 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     4 N KEENE               37.92N  78.55W
07/20/2013                   ALBEMARLE          VA   PUBLIC

            TWO TREES DOWN ON STATE HWY 20 NEAR WALTON MIDDLE
            SCHOOL

&&

EVENT NUMBER LWX1300684

KCS
Local storm report, Jul 20, 5:05 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 NNW HAYFIELD          39.24N  78.30W
07/19/2013  E0.75 INCH       FREDERICK          VA   PUBLIC

            AT HAYFIELD FAMILY RESTAURANT. DURATION AROUND 15 MIN.

&&

EVENT NUMBER LWX1300685

GMS
Local storm report, Jul 20, 5:24 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 WNW FABER             37.84N  78.75W
07/20/2013                   NELSON             VA   911 CALL CENTER

            TREE DOWN NEAR THE INTERSECTION OF IRISH ROAD AND
            CHURCH LANE. CREWS HAVE REMOVED IT FROM THE ROAD.

&&

EVENT NUMBER LWX1300686

BIRCHFIELD
Local storm report, Jul 20, 5:32 PM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             2 NNW HAYFIELD          39.25N  78.30W
07/19/2013  M1.00 INCH       FREDERICK          VA   TRAINED SPOTTER

            LOTS OF SMALL LIMBS AND A SMALL TREE DOWN ON
            PROPERTY...ON SHICKLE RD.

&&

EVENT NUMBER LWX1300687

GMS
Local storm report, Jul 20, 6:03 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             2 N FRANKLIN            38.67N  79.33W
07/19/2013  E1.00 INCH       PENDLETON          WV   PUBLIC

            NORTH OF FRANKLIN ALONG ROUTE 220.

&&

EVENT NUMBER LWX1300688

GMS
Local storm report, Jul 20, 6:32 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     SCHUYLER                37.79N  78.71W
07/20/2013                   NELSON             VA   911 CALL CENTER

            SEVERAL TREES DOWN ON ROCKFISH RIVER ROAD BLOCKING
            TRAFFIC. NUMEROUS TREES WERE ALSO REPORTED DOWN ON ROUTE
            6.

&&

EVENT NUMBER LWX1300689

BIRCHFIELD

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:19 PM EDTSpecial Marine WarningLWX86 min
Jul 20, 9:33 PM EDTSpecial Marine WarningLWX87 min
Jul 20, 11:05 PM EDTSpecial Marine WarningLWX55 min
Jul 21, 4:15 PM EDTSpecial Marine WarningLWX90 min
Jul 21, 5:00 PM EDTSpecial Marine WarningLWX90 min
Jul 21, 6:08 PM EDTSpecial Marine WarningLWX97 min
Jul 21, 7:45 PM EDTSpecial Marine WarningLWX2 hr
Jul 20, 8:18 PM EDTSevere Thunderstorm WarningLWXMontgomery27 min
Jul 20, 8:49 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery41 min
Jul 20, 9:23 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
Jul 21, 4:35 PM EDTFlash Flood WarningLWXBaltimore3 hr

Nearby

Flash Flood Warnings in Maryland, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.